Texas, 2020Flooding and Damaging Wind in Texas, May 21, 2020
May 21, 2020 · NWS BRO · 4 events in 1 county or zone
Convection from northeastern Mexico moved into northwestern edge of Zapata County around 6:45 AM CDT and then moved southeastward across the entire county through the morning bringing very heavy rain, flooding and strong thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection from northeastern Mexico moved into northwestern edge of Zapata County around 6:45 AM CDT and then moved southeastward across the entire county through the morning bringing very heavy rain, flooding and strong thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 21, 4:53 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, May 21, 4:53 AM CST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
553 AM CDT Thu May 21 2020
.DISCUSSION...The MCS NW of Laredo still has some life in it and a
new cell is seen developing West of Falcon Dam. Added 20 percent
for the morning hours for the Western Counties including the Upper
Valley to cover if these storms move across the River and into our
CWA. Mid-level shortwave energy tapping into elevated instability
and subtle moisture to keep a few updraft invigorated to keep the
isolated convection going. Can not rule out a strong to isolated
severe storm producing gusty wind and some hail along with heavy
rainfall and potential lightning strikes.
&&
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...MVFR ceilings this morning to lift and break up mid
to late morning with general VFR ceilings the remainder of the
afternoon. Stratus expected to return tonight. Slight chance of
overnight convection with KMFE seeing slightly better chances.
Moderate breezes with occasional higher gusts around 25 knots
today.
&&
.PREV DISCUSSION... /issued 347 AM CDT Thu May 21 2020/
SHORT TERM (Now through Friday): Weak ridge remains in place over
Texas but should continue to flatten through Friday as several
shortwave troughs rotate around the base of a large Western U.S.
trough. Deterministic and CAM models are not in the best agreement
with precipitation chances the next 36 hours making for a
challenging forecast. Convection currently remains northwest of the
CWA and is showing signs of weakening as well as moving northeast
following on the heals of MCV tracking northeast over the Texas Hill
Country. This should leave our region high and dry for the most part
this morning. Atmosphere is conditionally unstable and moisture
values continue to increase as moisture deepens with the upper ridge
finally weakening. An isolated shower or thunderstorm is possible
out west with convection firing along a potential outflow boundary
form the overnight convection or new convection developing over the
Sierra Madre late today and moving into our region. Probabilities
remain rather low with only the GFS showing any moderate chances,
mainly this morning and over the Western Ranchlands. Otherwise, a
typical late spring day with temperatures slightly above normal and
heat indices ranging from 102 to 108. Pressure gradient looks a bit
weaker with the NE Mexico thermal low not as strong as yesterday due
to the break down of the mid-level ridge.
Tonight's pop forecast is somewhat uncertain with the ECMWF very
aggressive with developing a MCS over West Central Texas and driving
it southeast over our CWA late tonight and not exiting south of the
border until Friday morning. This solution seems to be an outlier
with the GFS and some CAM models showing isolated to scattered
indicate convection tonight into Friday. With this said will be
trending with a none ECMWF solution and keep pops in the 20-30
percent range tonight and Friday. Can not rule out a few strong
storms producing gusty winds and possible hail with plenty of
instability and the conditional unstable atmosphere. General mid-
level flow looks relatively weak so any thunderstorms will slow
moving and could produce heavy rain with amounts of 1-2 inches.
Outside of the convection chances...warm and muggy conditions
continue tonight and another seasonal hot day will be on tap for
Friday.
LONG TERM (Friday Night through Wednesday): A 500mb shortwave
develops across central to east Texas this holiday weekend and
keeps unsettled weather in play across Deep South Texas into next
week. Surface low pressure across northern Mexico may help develop
convection nightly across the border, and elevated moisture
combined with warm afternoon temperatures may help seabreeze
convection kick up each day. Remnant outflow boundaries from
convection further north may add to the rain chances as well, with
several CAMs showing squall lines developing north and heading
south at various points through the weekend and early next week.
The ECMWF remains the heavy handed model over the past couple of
days, but at this point, confidence remains low to moderate, so
will keep more blended POPs.
The best rain chances at this point remain with the upper level
support late Saturday into Monday, and again Tuesday into
Wednesday, as spokes of the 500mb shortwave swing through. These
may be the best opportunities for strong to severe thunderstorms
as well, with locally heavy rainfall, as PWAT values peak each day
between 1.8 and 2.1 inches. Expect near normal to slightly above
normal afternoon temperatures and above normal low temperatures
for persistent muggy conditions. Heat Indices may approach 100 to
104 across the mid to upper valley this weekend into Memorial Day,
with increased cloud cover and rain chances maybe knocking
indices down a bit Tuesday and Wednesday.
MARINE (Now through Friday): A moderate pressure gradient across
the Gulf looks to be maintained through Friday. Broad high pressure
extending across the Gulf to combine with weak low pressure over NE
Mexico and West Texas providing a moderate onshore winds. Small
Craft exercise caution conditions should suffice for the Laguna
during the daytime switching offshore for the overnight and early
morning hours. Buoy 42020 showing just a low to moderate wind wave
and no swell and with no significant easterly or southeast winds
anticpated so will maintain a steady state sea regime through the
period.
Friday Night through Wednesday: High pressure across the
northeastern Gulf of Mexico slowly retreats northeastward through
the long term, allowing breezy southeasterly winds along the lower
Texas coast into Saturday to diminish into next week, eventually
becoming east. Small Craft Advisories may be needed across the bay
Saturday afternoon, with Small Craft Caution to possibly Small
Craft Advisory conditions across Gulf of Mexico waters into
Memorial Day. Favorable marine conditions return Tuesday. The best
chance of thunderstorms across coastal waters remains Monday and
Tuesday, however, with this pattern, mariners are urged to stay
tuned to weather updates and warnings this holiday weekend into
next week as unsettled weather across the state could deteriorate
marine conditions rapidly.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
59/65
Hazardous weather outlook, May 21, 3:31 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
431 AM CDT Thu May 21 2020
TXZ248>257-351-353-221000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
431 AM CDT Thu May 21 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
An isolated strong thunderstorm is possible over the Western
Ranchlands later tonight. Gusty winds, hail and heavy rainfall are
possible. Otherwise, no significant weather is expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms are possible Friday through
early next week. A few storms could be strong with the potential
for locally heavy downpours, gusty winds and hail.
An elevated risk of rip currents is possible over the weekend,
and Memorial Day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-221000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
431 AM CDT Thu May 21 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, May 21, 5:39 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Brownsville TX
639 AM CDT Thu May 21 2020
TXZ248-211230-
Zapata TX-
639 AM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
730 AM CDT...
At 637 AM CDT, Doppler radar was tracking a strong thunderstorm near
El Cenizo, or 13 miles southwest of Laredo, moving southeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Very large hail is likely falling across the border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.
&&
LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
2717 9943 2725 9944 2727 9945 2732 9937
2727 9933 2727 9927 2686 9931 2688 9933
2692 9932 2694 9939 2696 9939 2698 9938
2702 9942 2701 9943 2702 9944 2706 9945
TIME...MOT...LOC 1137Z 323DEG 26KT 2737 9958
HallmanThunderstorm Wind, Zapata
- When
- May 21, 6:52 AM CST
- Where
- Zapata County, 1.41 mi ENE of San Ygnacio
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 27.060, -99.430
At least 3 power poles broken 1 mile north of San Ygnacio on US-83 and some tree damage reported in the town of San Ygnacio. Time estimated via radar.
Flood, Zapata
- When
- May 21, 8:00 AM CST to 10:00 AM CST
- Where
- Zapata County, 3.67 mi NNW of Zapata Arpt to 3.4 mi N of Zapata Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.930, -99.300
Minor flooding and high standing water was reported 3 miles north of Zapata by Hilcorp on US 83. Time estimated by radar.
Flood, Zapata
- When
- May 21, 8:05 AM CST to 10:00 AM CST
- Where
- Zapata County, 2.16 mi NNE of Zapata Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.910, -99.270
Water depth of 1.5 feet was reported across all lanes of SR-16 between Alamo and Carla Streets. Time estimated via radar.
Flood, Zapata
- When
- May 21, 8:05 AM CST to 10:00 AM CST
- Where
- Zapata County, 2.31 mi NW of Zapata to 2.83 mi WNW of Zapata
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.920, -99.260
Minor flooding was reported in the Medina addition with arroyo overflowing on Guerrero Ave. between 4th and 7th St. up with up to 2 feet of flowing water depth. Time estimated via radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 21, 20201 death · 1 event
- Flash Flooding and Hail in Arkansas, May 21 to 25, 2020$580,000 · 1.25 in hail · 36 events
- Flood and Damaging Winds in Texas, May 21, 2020$710,000 · 65 kt wind · 4 events
- Tornado and Flash Flooding in North Carolina, May 21 to 22, 2020$50,000 · EF1 · 9 events
- Flooding in Illinois, May 21 to 31, 2020$120,000 · 6 events
- Hail and Damaging Winds in Oklahoma, May 21 to 22, 2020$32,000 · 1 in hail · 22 events
- Flash Flood and Flooding in Missouri, May 21 to 22, 2020$27,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Kansas, May 21, 20203 in hail · 35 events
- Tornadoes and Hail in Kansas, May 21 to 24, 2020EF0 · 33 events
- Hail and Damaging Winds in Texas, May 21 to 22, 20204 in hail · 28 events
- Hail in Florida, May 21, 20203 in hail · 26 events
- Lightning Strike in North Carolina, May 21, 2020$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898031, 898026, 898027, 898029.